- What is A1c?
- Blood Glucose Levels – Normal Range
- Controlling Type 1 Diabetes
- How to Control Type 2 Diabetes
- Hypoglycemia – Low Blood Sugar Levels
- Hyperglycemia – Causes, Signs, Symptoms & Treatment
- Nights Out and Diabetes
- Hangover cures
- Tattoos and Diabetes
- Blood Glucose Testing and Monitoring
- Insulin Basics – Types, Speed and Regimen
- Diabetes & Sex
- Fasting Blood Glucose Test
- Ketones in Blood and Urine
- Diabetes Health Targets
Injecting an erroneously high amount of insulin can become serious, depending on how much higher your dose was than it should have been.
Hypoglycemia can be caused from taking too much insulin, and you should consume fast-acting carbohydrates as soon as possible before urgently seeking advice from professional healthcare providers.
Initial symptoms of an insulin overdose
The initial symptoms of low blood sugar caused by an overdose of insulin can become more severe if not acted upon immediately. These include:
- Extreme hunger
- Mood changes
- Rapid heartbeat
- Sleep disturbances
- Slurred speech
- Trouble concentrating
- Unsteady movements
Severe symptoms of an insulin overdose
If your blood sugar levels continue to fall due to a larger dose of insulin, serious complications and more severe symptoms can arise, such as:
- Pale skin
What can cause an insulin overdose?
There are several common reasons for there being too much insulin in your system, with certain mistakes liable to result in insulin overdose including:
- Injecting the wrong insulin – If you inject quick acting insulin instead of your long lasting insulin
- Injecting, but not eating – missing out or delaying a scheduled meal or snack after an injection
- Miscalculating carbohydrate content of a meal
- Problems viewing numbers or gradation on insulin syringe or pen
- Injecting twice for the same meal or snack
How to treat an insulin overdose
If you have overdosed on insulin you will need to stop what you were doing and dedicate your immediate time to restoring your blood sugar levels up.
Fast-acting carbohydrate such as a very sugary drink or glucose tablets should be consumed, with carbohydrate absorbed more slowly, such as bread, eaten shortly afterwards. This is to prevent hypoglycemia occurring later on.
Test your blood as soon as realise you may have overdosed on insulin. Additional testing will be needed at frequent intervals, while contacting medical advice will be necessary in establishing how to best monitor your blood sugar levels during your recovery.
Injecting the wrong insulin
If you have injected your quick-acting insulin instead of your long-lasting insulin in the morning, you must be certain you have consumed enough carbohydrate before resuming your plans.
If this is done before bed, only go to sleep if completely confident your sugar levels have stabilised. Otherwise, you should stay awake and test your blood sugar levels regularly until the rapid insulin has ended.
Very low blood sugar levels can cause lethargy and tiredness, but it is imperative to monitor your levels before bed if they are liable to fall.
You should inform somebody in your house or from your family or workplace that have you have overdosed, in case they need to check on your wellbeing later on.
If you are struggling to prevent your readings dropping you should call for professional help or an out of hour’s service for advice.
How to Prevent an Insulin Overdose
Concentration is essential when injecting, and if you are not entirely focusing you can susceptible to insulin overdose. Methods of good practise to prevent overdosing include:
- Ignore all distractions – If you are watching the TV, talking or performing another task, stop for a couple of minutes and solely focus on injecting correctly.
- Do not inject during a hypo – You are liable to make mistakes when injecting with low blood sugar. Wait until they have risen and then deliver your scheduled insulin dose.
- Never delay a meal or snack if you have already injected
- Ask for assistance if struggling to read numbers or gradients on insulin pen/syringe
Add A Comment
Last reviewed: January 30, 2015 at 15:52
- RT @Diabetescouk: To help raise awareness for #WorldDiabetesDay & show our support for people with diabetes, their family, friends, online…
- RT @Diabetescouk: Share this and unite for #DiabetesAwarenessMonth! #UniteForDiabetes #PWD #T1D #T2D #LADADiabetes #GestationalDiabetes #M…
- RT @Diabetescouk: It's our month. Retweet this post and let's raise awareness! #DiabetesAwarenessMonth #GBDoc #T1D #T2D #PWD Get involved…